Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

July 31, 2016Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 31, 2016, 12:49 AM CDT for Russell County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 12:49 AM CDT (05:49 UTC)
Expired
Jul 31, 2016, 1:15 AM CDT
In force
26 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS83 KICT 310549
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN JUL 31 2016

KSZ032-047-310615-
RUSSELL KS-BARTON KS-
1249 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1247 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER MILBERGER...OR 10 MILES EAST OF PFEIFER...MOVING NORTHEAST AT
  15 MPH.

HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...MILBERGER...BUNKER HILL...GALATIA AND RUSSELL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY
FURTHER AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3880 9904 3896 9874 3872 9858 3861 9900
      3867 9903 3870 9903 3870 9904
TIME...MOT...LOC 0547Z 243DEG 21KT 3873 9897 
$$

ES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:34 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 30, 11:34 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1134 PM CDT SAT JUL 30 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Sat Jul 30 2016

Area of convection early this afternoon will continue brush past the
forecast area.  This compact complex of storms in NE KS will move SE
into the KC metro area. But this area of storms has thrown out an
outflow boundary currently located across KTOP/KMHK into South
Central Neb.

This outflow boundary across Nrn KS will be the focus for late
afternoon convective chances, possibly extending north into S.
Central Neb. Convergence along this boundary associated with a
weakly capped environment and an unstable airmass will lead to a few
storms developing just to the north-northeast of the forecast area.
Bulk shear around 35 kts and SBCAPE of 2500 j/kg and fairly
favorable directional shear suggests some of this convection may be
severe as it drops to the E-SE for the evening hours possibly
clipping portions of Central KS. So will keep a severe mention in
for portions of Central KS along I-70, and to the SE towards a KSLN
to KEMP line.

As the evening progresses, warm advection will increase from the OK
panhandle into NE KS with low level moisture transport associated
with this advection possibly feeding into this convection and
keeping it going as it moves E-SE. This scenario seems a little more
uncertain, as afternoon heating is lost before low level jet (LLJ)/
moisture transport from the SE increases.  The plausible solution
from the current model solutions is for the nose of the LLJ to push
into NE KS and SE Neb, with nocturnal convection developing around
midnight for areas to the NE of the forecast area.  Strength of this
advection may even lead to a few storms developing for areas just to
the NE of KICT. So will keep the highest pops to the NE of KICT,
with the pops tapering off back to the SW in South Central KS.

Sun-Sun night: Could still see some convection across SE KS on Sun
morning, as remnants of some sort of convective complex expected to
develop across NE KS is expected to drop S-SE into SE KS and SW MO.
So will leave some morning pops for ern sections.

The warm advection really gets going on Sun, with the upper ridge in
the Rockies building east into the plains for the beginning of the
work week.  This will lead to the stifling heat returning to the
plains beginning Sun. Expect max temps to climb back above normal
for Sunday, but with lots of surface moisture to burn off, think
upper 90s look like where they will top out.

Any convective chance for Sun afternoon/night will shift back well
to the NW of the forecast area along a surface trough expected to
set up,  also well to the North-Northeast of the area.

Mon-Tue: Expect the hot, stifling temps to be the worst for Mon
and Tue as max temps are expected to climb to around 100 in
Central and South Central KS. The combination of the heat and
surface dewpoints still expected to be in the lower 70s for areas
east of the KS Turnpike may lead to potential heat headlines
(advisories)for both Mon/Tue. The GFS and some of the consensus
models bring a chance for some diurnally driven convection into
Central KS from the high plains for both Mon and tue afternoons,
while the Nam/wrf keeps it further west. Will keep some low pops
in for now, but think the elevated mixed layer (cap) will keep any
convective chances isolated at best.

Ketcham

.LONG TERM...(Wednesday through Saturday)
Issued at 314 PM CDT Sat Jul 30 2016

A little more uncertainty on how Wed/Thu will play out, as a nrn
stream shortwave trys to push a frontal boundary south across the
forecast area for the middle of the week.  Medium range models also
suggest that this boundary will wash out over the area as well.
Think the increased cloud cover will temper the max temps just a
tad, albeit still in the upper 90s.  But have low confidence in
whether the front will actually make it this far south.  Kept some
low pops in for consensus sake.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1128 PM CDT Sat Jul 30 2016

The main aviation hazard: thunderstorm potential overnight into
early Sunday morning.

Strengthening moisture transport/isentropic lift will occur
overnight in response to a 40-45 knot southerly low-level jet.
Isolated to scattered thunderstorms will continue to develop from
northwest into north central kansas, possibly forming into a
mesoscale convective complex during the early morning hours across
northeast Kansas, as the low-level jet veers to southwesterly.
Will include a VCTS mention at most terminals overnight, with a
TEMPO TSRA group at SLN for now and update/amend as needed.
Expecting lesser storm coverage across the south.

Otherwise, light southeasterly winds overnight are expected to
become more southerly and gusty on Sunday as a lee trough develops
over the high plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  96  76  99 /  40  10  10  10
Hutchinson      71  96  74 100 /  40  10  10  10
Newton          71  95  75  99 /  50  20  10  10
ElDorado        71  94  74  97 /  50  20  10  10
Winfield-KWLD   73  96  75  99 /  30  10  10  10
Russell         70  98  73 100 /  40  10  10  10
Great Bend      70  98  74 101 /  30  10  10  10
Salina          71  95  75  99 /  60  20  10  10
McPherson       71  95  74  99 /  50  20  10  10
Coffeyville     72  92  74  96 /  30  30  10  10
Chanute         71  91  74  96 /  40  30  10  10
Iola            70  91  73  95 /  50  40  10  10
Parsons-KPPF    72  91  74  96 /  40  30  10  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...JMC
Hazardous weather outlook, Jul 30, 10:14 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT SAT JUL 30 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1014 PM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY DEVELOP OVERNIGHT...ESPECIALLY ACROSS CENTRAL
KANSAS INTO THE FLINT HILLS. A FEW OF THE STORMS COULD BE STRONG
TO MARGINALLY SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE
NICKEL TO QUARTER SIZED HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STORMS WILL BE POSSIBLE SUNDAY MORNING FOR MAINLY SOUTHEAST
KANSAS. SEVERE STORMS ARE NOT EXPECTED WITH THIS
ACTIVITY...HOWEVER LOCALLY HEAVY RAINFALL COULD OCCUR.

A WARMING TREND LOOKS TO COMMENCE SUNDAY AND CONTINUE THROUGH
MOST OF THE WORK WEEK. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE
WILL BE COMMON THROUGH THIS TIME FRAME, WITH THE WARMEST HEAT
INDICES AROUND 105 POSSIBLE ACROSS SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 31, 12:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN JUL 31 2016

KSZ032-047-310615-
RUSSELL KS-BARTON KS-
1249 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1247 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER MILBERGER...OR 10 MILES EAST OF PFEIFER...MOVING NORTHEAST AT
  15 MPH.

HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...MILBERGER...BUNKER HILL...GALATIA AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY
FURTHER AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3880 9904 3896 9874 3872 9858 3861 9900
      3867 9903 3870 9903 3870 9904
TIME...MOT...LOC 0547Z 243DEG 21KT 3873 9897

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:35 AM CDTSpecial Weather StatementICTLincoln25 min
Jul 31, 2:07 AM CDTSpecial Weather StatementICTLincoln23 min
Jul 31, 2:15 AM CDTSevere Thunderstorm WarningICTLincoln, Saline25 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.